Alert archive / Texas / Tornado Warnings in 2011

Tornado Warning 1, NWS Houston/Galveston, TX

April 25, 2011Houston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 25, 2011, 7:46 PM CDT for Houston County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2011, 7:46 PM CDT (00:46 UTC)
Expired
Apr 25, 2011, 8:30 PM CDT
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Houston County, TX

The radar

The Shreveport radar (KSHV), 181 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 7:56 PM CDTTORNADO3 E Oakwood, TXTORNADO REPORTED ON THE GROUND 3E OF OAKWOOD ON HWY 79.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 2:41 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.4
Supercell composite
15.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WFUS54 KHGX 260046
TORHGX
TXC225-260130-
/O.NEW.KHGX.TO.W.0001.110426T0046Z-110426T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
746 PM CDT MON APR 25 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HOUSTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 830 PM CDT

* AT 741 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR 
OAKWOOD IN EXTREME NORTHEAST LEON COUNTY.  THIS TORNADO WAS LOCATED 
ABOUT 17 MILES WEST OF GRAPELAND... MOVING EAST AT 40 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO    
  GRAPELAND...LATEXO AND WECHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3158 9524 3159 9517 3153 9510 3148 9510
      3147 9506 3145 9504 3136 9505 3138 9568
      3140 9571 3146 9572 3147 9575 3148 9574
      3150 9575 3155 9564 3160 9529
TIME...MOT...LOC 0045Z 278DEG 37KT 3156 9570

$$
1 follow-up statement
598 
WWUS54 KHGX 260108
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
808 PM CDT MON APR 25 2011

TXC225-260130-
/O.CON.KHGX.TO.W.0001.000000T0000Z-110426T0130Z/
HOUSTON TX-
808 PM CDT MON APR 25 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR HOUSTON
COUNTY...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES WEST OF
GRAPELAND...OR 16 MILES NORTHWEST OF CROCKETT...MOVING EAST AT 35 
MPH. THE STORM SHOULD PASS OVER OR NORTH OF HOUSTON COUNTY LAKE.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GRAPELAND...LATEXO AND WECHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW! IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR SOUTHEAST TEXAS.

&&

LAT...LON 3158 9524 3159 9517 3153 9510 3148 9510
      3147 9506 3145 9504 3136 9505 3138 9568
      3140 9571 3146 9572 3147 9575 3148 9574
      3150 9575 3155 9564 3160 9529
TIME...MOT...LOC 0106Z 277DEG 29KT 3149 9560

$$

KP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 25, 7:04 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 25, 7:04 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
704 PM CDT MON APR 25 2011

.AVIATION...
STRONG SOUTHERLY FLOW ACROSS THE AREA FEEDING INTO STORMS TO THE
NORTH OF THE AREA.TAIL END OF THE STORMS TO CONTINUE TO SWING EAST
BUT LOSS OF HEATING AND THE STRONG CAP SHOULD KEEP ANY FROM
REACHING CLL/UTS TERMINALS...MAY GRAZE THE DKR AREA. EXPECT TO SEE
BKN/OVC CIGS TO DEVELOP LATE THIS EVENING AND BLANKET THE AREA
WITH THE MOISTURE DEEPENING TOWARD MORNING. MVFR CIGS 1200-1500FT
SHOULD BE THE PREDOMINANT CIG. ANOTHER CONCERN IS THE LLJ THIS
AFTERNOON AND EVENING HAS BEEN HELPING THE MIXING AND HELPING TO
KEEP THE GUST GOING 22-27KTS THE NEXT COUPLE OF HOURS. AS CIGS
COME DOWN AND LLJ STRENGTHENS TONIGHT WILL HAVE SOME SSW LLWS
STARTING AROUND 1500FT...MODELS DIFFER BUT 35 KNOTS LOOKS TO BE
LOW END AND 40-45 KNOTS THE HIGH END SO HAVE ADDED LLWS 06-13Z FOR
MOST AREAS. CIGS SHOULD LIFT 13-15Z WITH GUSTS REDEVELOPING AND
EXPECT SLIGHTLY LOWER WINDS BUT STILL PLENTY GUSTY.
45

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT MON APR 25 2011/

DISCUSSION...
SPC HAS ISSUED TORNADO WATCH 204. THE WATCH IS IN EFFECT FOR THE
NORTHERN THIRD OF SOUTHEAST TEXAS THROUGH 03Z. CAPPING INVERSION
KEEPING THINGS UNDER WRAPS FOR THE FIRST HALF OF THE AFTERNOON.
STILL NOT TOO CONFIDENT THAT THE CAP WILL BREAK BUT IF IT
DOES...STRONG TO SEVERE STORMS WILL DEVELOP. 250 MB JET STRUCTURE
STILL FAVORS NE TX WITH THE STRONGER LIFT WHILE SE TX WILL BECOME
INCREASINGLY SUBSIDENT. WINDS WILL REMAIN GUSTY THROUGH THE EARLY
EVENING BEFORE DECREASING AFTER 03Z. WILL MAINTAIN THE WIND
ADVISORY THROUGH 23Z. JUST LIKE THE PAST FEW NIGHTS...FEEL CLOUDS
WILL FILL IN OVERNIGHT KEEPING MIN TEMPS WARMER THAN NORMAL.
CAPPING STRENGTHENS ON TUESDAY SO DESPITE THE APPROACH OF ANOTHER
WEAK SHORT WAVE...FEEL CONVECTIVE COVERAGE WILL BE MINIMAL.
LIGHTER WINDS AND LESS CLOUD COVER SHOULD FAVOR SLIGHTLY WARMER
TEMPS THAN TODAY. A WEAK COLD FRONT WILL CROSS THE COAST EARLY
WEDNESDAY. STILL FEEL A FEW SHOWERS (BENEATH THE CAP) WILL BE
POSSIBLE ALONG THE BOUNDARY EARLY WEDNESDAY. CONSIDERABLY DRIER
AIR WILL WORK INTO THE REGION LATER WEDNESDAY MORNING. LOWER RH
VALUES COUPLED WITH MODERATE NORTHWEST WINDS WILL SET THE STAGE
FOR YET ANOTHER DAY WITH AN ELEVATED RISK FOR FIRE WEATHER. A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY. THE DRIER AIR WILL
ALLOW OVERNIGHT LOWS TO TREND COOLER THU/FRI MORNING. MOISTURE
RETURNS FRI NITE WITH AN INCREASE IN CLOUDS. MIGHT BE SOME WEAK
SHOWERS ON SATURDAY AS MOISTURE LEVELS DEEPEN. A COLD FRONT WILL
CROSS THE REGION ON SUNDAY AND IF LONG RANGE MODELS VERIFY...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD ACCOMPANY THE FRONT.
TEMPS WILL AGAIN TREND COOLER FOR MONDAY IN THE WAKE OF THE FRONT. 43

MARINE...
MODERATE TO STRONG ONSHORE WINDS (AND ASSOCIATED HIGHER SEAS) WILL
PERSIST THRU LATE TUE NIGHT AND ANTICIPATE SOME FORM OF
CAUTION/ADVSY FLAGS TO CONTINUE ACROSS ALL WATERS THRU THAT
TIMEFRAME. NEXT FRONT SHOULD PUSH OFF THE COAST AROUND LUNCHTIME
WEDNESDAY...ALTHOUGH OFFSHORE WINDS PROBABLY WON'T PICK UP ABOVE 15
KNOTS UNTIL THE EVENING AND OVERNIGHT HOURS. WINDS WILL SWING AROUND
TO THE NE THEN EVENTUALLY BACK TO THE SE ON THURS AS HIGH PRES MOVES
OFF TO THE EAST. WINDS/SEAS WILL INCREASE ONCE AGAIN GOING INTO THE
WEEKEND AHEAD OF THE NEXT FRONT SOMETIME SUNDAY EVENING OR
THEREABOUTS.  47

FIRE WEATHER....
WILL ISSUE A FIRE WX WATCH FOR WED. NEXT FRONT WILL SEND IN A DRIER
AIRMASS AND COMBINED WITH DAYTIME HEATING THIS WILL PRODUCE RH'S
<25% ACROSS THE VAST MAJORITY OF THE REGION. WINDS SHOULD BE 15-20
MPH BEHIND THE FRONT. LIKELY THAT MUCH OF THE WATCH AREA WILL
EVENTUALLY NEED TO BE UPGRADED TO A RED FLAG WARNING ONCE CONFIDENCE
IN FRONTAL TIMING AND WINDS BECOME NAILED DOWN.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  92  69  86  53 /  30  20  20  20   0
HOUSTON (IAH)              74  89  73  87  55 /  10  10  10  20   0
GALVESTON (GLS)            74  84  75  85  64 /  10  10  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SMALL CRAFT ADVISORY UNTIL 4 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: GALVESTON.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...
     BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...
     MADISON...MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...
     TRINITY...WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 4 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...41
AVIATION/MARINE...45
Hazardous weather outlook, Apr 25, 9:19 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
919 AM CDT MON APR 25 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-252300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
919 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF I-45 TODAY.
SUSTAINED SOUTHERLY WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS CAN BE
EXPECTED THROUGH LATE AFTERNOON.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH TEXAS ALLOWING
FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE
NORTHERN HALF OF SOUTHEAST TEXAS. STRONG INSTABILITY WILL SUPPORT
A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREAT DURING THE AFTERNOON AND
EVENING HOURS.

.DAY TWO...TUESDAY

NORTHEAST PORTIONS OF SOUTHEAST TEXAS COULD SEE ISOLATED STRONG
THUNDERSTORMS DEVELOP IN THE VICINITY OF A SECOND UPPER LEVEL
DISTURBANCE.

.DAY THREE...WEDNESDAY

MUCH DRIER AIR WILL MOVE INTO THE REGION ON WEDNESDAY IN THE WAKE
OF A FRONT. SUNNY SKIES...BRISK WINDS...AND RH VALUES IN THE 20S
WILL PRODUCE ELEVATED FIRE DANGER CONDITIONS ACROSS THE REGION.

.DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:27 PM CDTTornado WarningHGXHouston48 min
Apr 25, 9:08 PM CDTSevere Thunderstorm WarningHGXHouston37 min
Apr 25, 9:11 PM CDTTornado WarningHGXHouston, Trinity64 min
Apr 25, 9:18 PM CDTTornado WarningHGXHouston, Trinity42 min
Apr 25, 10:11 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity49 min
Apr 25, 10:30 PM CDTSevere Thunderstorm WarningHGXHouston45 min
Apr 25, 11:00 PM CDTSpecial Weather StatementHGXHouston, Madison, Trinity90 min
Apr 25, 11:09 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker51 min
Apr 25, 11:16 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity44 min
Apr 25, 11:33 PM CDTTornado WarningHGXPolk, San Jacinto, Trinity27 min
Apr 25, 11:56 PM CDTTornado WarningHGXPolk, Trinity64 min
Apr 25, 11:59 PM CDTSevere Thunderstorm WarningHGXGrimes, Polk, San Jacinto, Trinity, Walker61 min
Apr 26, 12:56 AM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker49 min
Apr 26, 1:00 AM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto60 min
Apr 26, 1:43 AM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto47 min
Apr 26, 2:54 AM CDTSpecial Weather StatementHGXLiberty66 min
Apr 26, 10:52 AM CDTSmall Craft AdvisoryHGX22 hr
Apr 26, 4:23 PM CDTSevere Thunderstorm WarningHGXHouston52 min
Apr 26, 5:11 PM CDTSevere Thunderstorm WarningHGXHouston49 min
Apr 26, 5:27 PM CDTSpecial Weather StatementHGXMadison33 min
Apr 26, 5:58 PM CDTSpecial Weather StatementHGXHouston32 min

Nearby

Tornado Warnings in Texas, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.